This patient support community is for discussions relating to stroke, rehabilitation, ability to eat/swallow, alertness, bowel/bladder control, depression, motor skills, nutrition, orthotics/braces, pain, prevention, senses, and spasticity.
What is the correct INR level for someone with AVR who suffered a stroke?
Hello! My dad had a Mechanical Aortic Valve Replacement 15 yrs ago. He has been taking Coumadin since then. After visiting a naturist doctor that advised him to stop taking the Coumadin for one reason or other, he dimy father stopped taking it and a while ago he suffered a Stroke. Luckily it was caught and treated in time and he is now in recuperation. My doc says his INR should be between 3.0 and 3.5 - Other people w/the same history have advised me that his INR should be at 2.3 and no more than that. He is now at 2.45. I just want to make sure he is at the correct level and I don't know who to believe. Can anyone advise me?. After the stroke he was being injected in the stomach twice a day and given 5mg of Coumadin once a day to stabilize him. Now that his level is 2.45 the doctor stopped the injections and my dad is taking the 5 mg once a day. Please help. Thank you!
That is a difficult question to answer. First off, so-called "strokes" can be caused by either clots or bleeds. Sometimes you start with a clot, take anticoagulants and end up with a bleed. The etiology of the stroke is important.
Patients on warfarin should have an INR of 2.0 to 3.0 for basic "blood-thinning" needs. For some who have a high risk of clot formation, the INR needs to be higher - about 2.5 to 3.5. Since your father has suffered a second stroke, your doctor may have increased the range.
To clarify, this was his first stroke (not his second) and hopefully his last. He has a blood clot in his brain..and the doctors here said it was because he stopped taking the Coumadin (which he had been taking since his Aortic Valve Replacement 15 years ago) - His INR level is currently at 2.52 and my general doctors says it should be between 2.5 and 3. He wants to go home (this happened while on vacation) and that means getting on a plane and flying 12-15 hours. My doctor said that if his INR continues to be between 2.5 and 3 and he keeps taking the Coumadin flying shouldn't be a problem. We will monitor his INR level for another 2 weeks and if he continues to do well, we will let him fly back home. - Any comments or suggestions?
Ok. I suppose your father has had a near complete recovery from the stroke. Now, if the coumadin dosage and INR values are stabilized, he will need to continue with the therapy and keep monitoring his INR values. And once stabilized, as suggested by your doctor he can travel. Just caution him to take his medication regularly and to not to take any other medications without consulting his doctor, as sometimes this can change the INR values. Wish him well.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.